When It Comes to Meds, You Don't Know What Will Work
Part of the Series Other Sides of HIV: People Taking HIV Meds Share Stories About Side Effects
I'm a longtime survivor and was fortunate to have gotten onto a protease inhibitor study before they were approved. Since that time, I've been on them with the cocktail, though the cocktail pills have changed over time, as they do, in an attempt to diminish side effects and resistance.
I've lived with lipodystrophy and ever-worsening neuropathy for 15 years. Over that time my hair changed color, consistency and even fell out. My fingernails softened and peeled. My skin got pale, dry and didn't tan. I had bouts of extreme exhaustion that interfered with my daily life and work. I even suffered deterioration of the optic nerves. Side effects of medication or just the HIV? My physician said "side effects," but there was nothing she could do to change 15 years of continuous treatment.
Finally, a year ago, I reached the end of what I could take. My all-time high T-cell count of 320 continued to erode slowly and I couldn't stand how I felt or looked anymore. I decided I was going to go off treatment and take my chances. If this was as good as it was going to get while I continued to decline and deteriorate, I was done. I didn't want to live and feel like this anymore.
I told my physician my plan and she said if I stopped I would probably have a coronary event in about six months. I was OK with that. We had a good discussion about my plan and she understood my decision and what I was saying. Then she told me about a new class of drugs nearing approval. She wondered if we could try those -- and get off the protease inhibitors all together. Since I was going to quit anyway, I thought, "Why not?" I had nothing to lose. I was ready to "take my chances" and die like my peer-group had.
What happened, however, was that over the past year all the horrible side effects that had been worsening lessened. It was slow. I don't heal fast. But people started asking me if I had gained weight, put on muscle, been to the gym, lost weight, been out in the sun (tan), done something to my hair.
People who have known me 20 years or more have been shocked to find me being the person I had been before AIDS messed me up. I am apparently the fun, youthful, sharp person I was before medication and HIV changed me. And best of all, I'm feeling like that person I had been before AIDS. I have energy. I've lost the exhaustion. My hair is back to the pre-AIDS color, texture and thickness; and people have commented on the beautiful nails I have. I look great for my age thanks to the quick thinking of my physician.
Now I say, "It ain't over until it's over." Try something else, something new, because you just don't know what will work, or when.
Want to share your "Other Sides of HIV" story about dealing with side effects, good or bad? Write out your story (1,000 words or fewer, please!), or film a YouTube video, and email it to email@example.com. In the coming months, we'll be posting readers' "Other Sides" stories here in our Resource Center on Keeping Up With Your HIV Meds.